Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 5, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Jan 31, 2008, 10:05 AM CST for Beauregard Parish, Calcasieu Parish, Louisiana. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 31, 2008, 10:05 AM CST (16:05 UTC)
- Expired
- Jan 31, 2008, 10:45 AM CST
- In force
- 40 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
Counties Beauregard Parish, LA, Calcasieu Parish, LA
The radar
The Lake Charles radar (KLCH), 30 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 31, 10:16 AM CST | TSTM WND DMG | Sulphur, LA | SULPHUR SHERIFFS OFFICE REPORTED POWERLINE KNOCKED DOWN ON WILLOW STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 31, 5:51 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 570 m²/s²
- 0-3 km storm-relative helicity
- 707 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLCH 311605 SVRLCH LAC011-019-311645- /O.NEW.KLCH.SV.W.0005.080131T1605Z-080131T1645Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 1005 AM CST THU JAN 31 2008 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BEAUREGARD PARISH IN SOUTHWEST LOUISIANA... THIS INCLUDES THE CITY OF RAGLEY... CALCASIEU PARISH IN SOUTHWEST LOUISIANA... THIS INCLUDES THE CITIES OF...WESTLAKE...VINTON...SULPHUR...MOSS BLUFF... * UNTIL 1045 AM CST * AT 1000 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VINTON...AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CARLYSS BY 1020 AM CST... SULPHUR BY 1025 AM CST... 6 MILES NORTHWEST OF WESTLAKE BY 1030 AM CST... MOSS BLUFF BY 1040 AM CST... GILLIS AND 8 MILES SOUTH OF RAGLEY BY 1045 AM CST... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST THURSDAY AFTERNOON FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. LAT...LON 3066 9313 3030 9314 3007 9353 3021 9366 TIME...MOT...LOC 1605Z 232DEG 35KT 3016 9355 $$ SHAMBURGER
2 follow-up statements
000 WWUS54 KLCH 311623 SVSLCH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 1022 AM CST THU JAN 31 2008 LAC011-019-311645- /O.CON.KLCH.SV.W.0005.000000T0000Z-080131T1645Z/ BEAUREGARD LA-CALCASIEU LA- 1022 AM CST THU JAN 31 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CST FOR NORTH CENTRAL CALCASIEU AND SOUTHERN BEAUREGARD PARISHES... AT 1016 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF MOSS BLUFF...MOVING NORTHEAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... GILLIS BY 1030 AM CST... 7 MILES SOUTHEAST OF RAGLEY BY 1035 AM CST... A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST THURSDAY AFTERNOON FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. LAT...LON 3066 9313 3030 9314 3017 9336 3033 9352 TIME...MOT...LOC 1622Z 231DEG 44KT 3034 9331 $$ SHAMBURGER
000 WWUS54 KLCH 311640 SVSLCH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 1039 AM CST THU JAN 31 2008 LAC011-019-311649- /O.EXP.KLCH.SV.W.0005.000000T0000Z-080131T1645Z/ BEAUREGARD LA-CALCASIEU LA- 1039 AM CST THU JAN 31 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CALCASIEU AND SOUTHEASTERN BEAUREGARD PARISHES EXPIRES AT 1045 AM CST... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED CAPABLE OF PRODUCING SEVERE WEATHER...THUS THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...GUSTY WINDS TO 40 MPH AND PEA SIZE HAIL REMAIN POSSIBLE ACROSS FAR SOUTHEASTERN BEAUREGARD PARISH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST THURSDAY AFTERNOON FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. LAT...LON 3066 9313 3030 9314 3017 9336 3033 9352 TIME...MOT...LOC 1639Z 231DEG 44KT 3047 9312 $$ SHAMBURGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 6:04 AM CST, 4 hours 1 minute earlier.
Area forecast discussion, Jan 31, 6:04 AM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
604 AM CST THU JAN 31 2008
.UPDATE...WILL BE SHORTLY ISSUING UPDATED ZONE PACKAGE INCLUDING
TORNADO WATCH FOR ALL OF THE FORECAST AREA.
&&
MARCOTTE
&&
.PREV DISCUSSION... /ISSUED 323 AM CST THU JAN 31 2008/
DISCUSSION...ANOTHER ACTIVE WEATHER DAY IN STORE FOR THE
REGION...ALONG WITH SOME SEVERE WEATHER POTENTIAL. SATELLITE
IMAGERY SHOWING VIGOROUS MID LEVEL SHORTWAVE/EVOLVING LOW
ADVANCING EAST SOUTHEAST INTO THE TEXAS PANHANDLE. ATTENDANT LOW
WITH THIS FEATURE. SECOND SURFACE LOW OVER SOUTH TEXAS PROGGED TO
EJECT NORTHEAST ADVANCING THROUGH SOUTH LOUISIANA AROUND MIDDAY AND
CONTINUE NORTHEAST TREK THROUGH THE DAY AS AFOREMENTIONED MID
LEVEL TEXAS LOW ADVANCES INTO THE MID MISSISSIPPI VALLEY. REGIONAL
RADAR CURRENTLY SHOWING SCATTERED SHOWERS AND A FEW THUNDERSTORMS
OVER NORTH LOUISIANA INTO EAST ARKANSAS/WEST MISSISSIPPI...WITH A
SOUTHWEST DEVELOPMENT OF CONVECTION EXPECTED TO COME SHORTLY.
STRENGTHENING SYNOPTIC LIFT WITH INCOMING SYSTEMS WILL BRING
RAPID DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER THE WESTERN
PORTION OF THE FORECAST AREA EARLY THIS MORNING WITH COMPLEX MOVING
QUICKLY OVER THE REGION AND EXITING BY LATE AFTERNOON. IMPRESSIVE
WIND PROFILES INDICATIVE OF SEVERE WEATHER OUTBREAK...BUT
MITIGATING FACTOR CONTINUES TO BE LACK OF INSTABILITY. MIXED LAYER
CAPE GENERALLY MAXES OUT AT 500 TO 1000 J/KG. WILL CONTINUE TO
CLOSELY MONITOR INCOMING COASTAL FRONT WITH MODELS NOW SUGGESTING
A FURTHER NORTHWARD PROGRESS OF FRONT INTO CENTRAL LOUISIANA WITH
DEWPOINTS INCREASING TO 60+ SOUTH OF BOUNDARY AS SURFACE LOW
APPROACHES.
ACTIVITY ENDS LATE THIS AFTERNOON AS FEATURE EXIT EAST AND
NORTHEAST WITH FAIR WEATHER HIGH PRESSURE BECOMING REESTABLISHED
OVER REGION. DRY CONDITIONS AHEAD FOR FRIDAY AND SATURDAY WITH
A GRADUAL WARM UP. RAIN CHANCES RETURN SUNDAY AND CONTINUE THROUGH
LATE TUESDAY AT WHICH TIME WE ARE EXPECTED TO SEE OUR NEXT FRONTAL
PASSAGE.
AVIATION...MVFR AND OCCASIONAL IFR TODAY AS A VIGOROUS STORM
SYSTEM WITH SHOWERS AND THUNDERSTORMS MOVES ACROSS THE REGION.
THERE WILL BE A SEVERE THREAT FOR HAIL AND DAMAGING WINDS.
CONDITIONS IMPROVE DRAMATICALLY THIS EVENING AS SYSTEM EXITS EAST
AND FAIR WEATHER HIGH PRESSURE RETURNS.
MARINE...OUR SOUTHERLY FLOW WILL BECOME NORTHERLY TODAY AS A COLD
FRONT WITH SHOWERS AND THUNDERSTORMS MOVES ACROSS THE NORTHWEST
GULF. WINDS IN THE WAKE OF THE FRONT WILL BE STRONG GUSTING TO
NEAR GALE FORCE BEFORE WEAKENING TOWARD MIDDAY FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 66 38 58 40 / 80 10 0 0
KBPT 65 37 61 42 / 80 10 0 0
KAEX 60 34 55 33 / 80 10 0 0
KLFT 67 37 56 37 / 80 10 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 1 PM THURSDAY FOR THE FOLLOWING ZONES:
ACADIA...ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...
CAMERON...EVANGELINE...IBERIA...JEFFERSON DAVIS...
LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
MARY...UPPER ST. MARTIN...VERMILION...AND VERNON.
TX...TORNADO WATCH UNTIL 1 PM THURSDAY FOR THE FOLLOWING ZONES:
HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.
GM...SMALL CRAFT ADVISORY UNTIL 9 AM FRIDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY, LA OUT 20 NM...WATERS FROM CAMERON, LA
TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...WATERS
FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20
NM TO 60 NM...AND WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.
TORNADO WATCH UNTIL 1 PM THURSDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
OUT 20 NM...AND COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER
TO INTRACOASTAL CITY, LA OUT 20 NM.
&&Hazardous weather outlook, Jan 31, 6:19 AM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 619 AM CST THU JAN 31 2008 GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182- 201-215-216-011230- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 619 AM CST THU JAN 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA UNTIL 1 PM CST THIS AFTERNOON. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE. SPOTTER ACTIVATION IS REQUESTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FAIR WEATHER HIGH PRESSURE WILL BECOME REESTABLISHED FOR FRIDAY AND SATURDAY WITH A GRADUAL WARMING OF TEMPERATURES. RAIN CHANCES RETURN SUNDAY AND WILL CONTINUE THROUGH LATE TUESDAY AT WHICH TIME OUR NEXT FRONTAL PASSAGE IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR TODAY.
In the hours before
Special weather statement, Jan 31, 4:13 AM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 413 AM CST THU JAN 31 2008 LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-010000- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER- NEWTON-HARDIN-JEFFERSON-ORANGE- INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE... DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES... JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON... ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER... NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE 413 AM CST THU JAN 31 2008 ...SEVERE THUNDERSTORMS POSSIBLE TODAY... A VIGOROUS MID AND UPPER LEVEL STORM SYSTEM APPROACHING THE REGION FROM THE WEST COMBINED WITH AN AREA OF SURFACE LOW PRESSURE MOVING NORTHEAST FROM THE WESTERN GULF WILL BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS TODAY. IMPRESSIVE WIND PROFILES AND SUFFICIENT INSTABILITY WILL BRING THE THREAT OF LARGE HAIL...DAMAGING WINDS AND EVEN AN ISOLATED TORNADO WITH A FEW THUNDERSTORMS. THUNDERSTORMS WILL ALSO PRODUCE PERIODS OF BRIEF VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. AS THE GROUND IS ALREADY SATURATED FROM RECENT RAINFALL...THIS NEXT RAINFALL EVENT WILL SEE CONSIDERABLE RUNOFF MOVING INTO LOCAL RIVERS AND BAYOUS. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER UPDATES ON THIS POTENTIAL SEVERE WEATHER SITUATION.
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 10:29 AM CST | Severe Thunderstorm Warning | LCH | Calcasieu | 31 min |
| Jan 31, 10:54 AM CST | Special Marine Warning | LCH | 66 min | |
| Jan 31, 11:35 AM CST | Special Marine Warning | LCH | 85 min | |
| Jan 31, 12:08 PM CST | Special Marine Warning | LCH | 67 min | |
| Jan 31, 12:57 PM CST | Special Marine Warning | LCH | 63 min | |
| Jan 31, 1:55 PM CST | Special Marine Warning | LCH | 2 hr | |
| Jan 31, 3:32 PM CST | Special Marine Warning | LCH | 88 min | |
| Jan 31, 3:43 PM CST | Lake Wind Advisory | LCH | Allen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more | 5 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.